Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Lincoln, IL

August 25, 2004Fulton County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 25, 2004, 10:56 AM CDT for Fulton County, Mason County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 10:56 AM CDT (15:56 UTC)
Expired
Aug 25, 2004, 12:00 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Fulton County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 251556
SVRILX
ILC057-125-251700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1054 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS
  EASTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL NOON CDT

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SNICARTE...OR ABOUT 8 MILES
  NORTHEAST OF BEARDSTOWN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATH
  MARBLETOWN
  HAVANA
  SEPO

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4027 9030 4007 9026 4030 8971 4045 8996

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:48 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 25, 9:48 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT WED AUG 25 2004

.DISCUSSION...
REMNANTS OF OVERNIGHT MCS MOVING INTO IL AT 14Z AND EXPECT TO REACH
FORECAST AREA (FA) WITHIN THE NEXT FEW HOURS. SOME STORMS LIKELY
WILL BE SEVERE AND SPC PLANNING ON UPGRADING TO MODERATE RISK ACROSS
WESTERN HALF OF FA. WILL UPDATE FORECAST TO INCREASE POPS. HIGH
TEMPERATURES APPEAR TO BE ON TRACK...AS SOME BREAKS IN THE CLOUDS
LIKELY. OTHERWISE...NO OTHER CHANGES AT THIS TIME.

.PREV DISCUSSION...
SHORT RANGE MODELS NOT TOO DIFFERENT WITH THIS FORECAST PACKAGE AS
THE WARM...HUMID/TROPICAL AND UNSETTLED WEATHER PATTERN CONTINUES
REST OF THIS WEEK. THIS DUE TO ILLINOIS IN A SW UPPER LEVEL FLOW
WITH STRONG UPPER LEVEL RIDGE ANCHORED ACROSS THE ATLANTIC STATES
AND BROAD TROF OVER THE ROCKIES AND SHORT WAVES EJECTING NE ACROSS
THE MIDWEST. FORECAST CHALLENGE IS ADDRESSING CONVECTION CHANCES
NEXT FEW DAYS AND RISK OF SEVERE WEATHER AND HEAVY RAINS TODAY WITH
MCS THIS MORNING AND MORE CONVECTION REFIRING IN MODERATELY UNSTABLE
AIR MASS THIS AFTERNOON. EXTENDED MODELS TRENDING QUICKER WITH COLD
FRONT MOVING THRU IL LATE THIS WEEK WHILE A WAVE ALONG THIS FRONT
AND APPROACHING UPPER LEVEL TROF TO KEEP CHANCE OF CONVECTION GOING
ON SUNDAY.

SHORT TERM...TODAY THROUGH FRIDAY...
MCS ON NOSE OF A 30 TO 40 KT LOW LEVEL JET OVER NE MO...SE IOWA AND
WEST CENTRAL IL CONTINUES EASTWARD JOURNEY TOWARD CENTRAL IL EARLY
THIS MORNING. LEADING EDGE OF ITS CONVECTION JUST WEST OF RUSHVILLE
TO GALESBURG LINE. WIDELY SCATTERED CONVECTION AHEAD OF THIS MCS
OVER CENTRAL IL/IN. DAWN SURFACE MAP HAS 1004 MB LOW PRESSURE OVER
CENTRAL KANSAS WITH A WARM FRONT EXTENDING FROM THIS LOW EASTWARD
ACROSS FAR NORTHERN MO AND INTO CENTRAL IL. TEMPS NEAR DEWPOINTS IN
THE UPPER 60S AGAIN EARLY THIS MORNING.

HIGH CHANCE OF CONVECTION TODAY ACROSS CENTRAL IL WITH MCS MOVING
EAST THRU AREA THIS MORNING WITH HEAVY RAIN POSSIBLE NORTH OF I-70
AS PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES. THEN REDEVELOPMENT
OF CONVECTION THIS AFTERNOON IN MODERATELY UNSTABLE AIR MASS WITH
LIFTED INDICES OF MINUS 4-6C AND CAPES OF 1500 TO 2500 J/KG AND
HIGHEST WEST OF I-57 WHERE SPC HAS SLIGHT RISK FOR SEVERE WHERE
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE THIS AFTERNOON INTO THIS
EVENING UNTIL SUNSET. DESPITE CHANCE OF HEAVY RAINS...DID NOT ISSUE
FLOOD WATCH SINCE HEAVIEST RAINS TODAY JUST WEST OF CWA WHERE
STRONGER LOW LEVEL JET AND UPPER LEVEL DYNAMICS...PLUS FLASH FLOOD
GUIDANCE VALUES REMAIN HIGH FROM 1.9 TO 2.7 INCHES PER HOUR AND FROM
2.5 TO 4.5 INCHES IN 3-6 HOURS. KEPT LIKELY CHANCE OF CONVECTION
THIS EVENING AND IN EASTERN IL OVERNIGHT AS SHORT WAVE OVER KANSAS
EJECTS NE ACROSS IL TONIGHT AND MORE FUEL FROM LOW LEVEL JET.
LINGERED CHANCE OF CONVECTION THU MORNING OVER MAINLY EASTERN IL AS
MCS ACTIVITY WEAKENS AND MOVES EAST OF IL WITH SHORT WAVE ENERGY.
HIGHS IN THE MID 80S TODAY WITH UPPER 80S FROM I-70 SOUTH. THEN MORE
SUNSHINE BY THU AFTERNOON AND BREEZY SOUTH WINDS TO BOOST MERCURIES
INTO THE UPPER 80S THU WITH SE IL AROUND 90. HUMID TOO WITH
DEWPOINTS INTO THE 70S.

CHANCE OF CONVECTION RETURNS THU NIGHT TO MAINLY NW CWA WHERE SPC
HAS SLIGHT RISK OF SEVERE WHILE MODERATE RISK OVER WI AND NE IOWA.
THIS DUE TO APPROACHING COLD FRONT THAT PUSHES INTO CENTRAL IL FRI
WITH CHANCE OF CONVECTION OVER SE IL TOO BY THEN. KEPT HIGHS IN THE
UPPER 80S FRI AS 850 MB TEMPS STAY PRETTY WARM AROUND 20C. SPC
SLIGHT RISK FRI IS SW OF IL.

LONG TERM...SATURDAY THROUGH TUESDAY...
INCREASING LIFT/UVV DEVELOPING LATER FRI NIGHT INTO SAT NIGHT FROM
THE SW AS SURFACE WAVE EJECTS NE OUT OF THE SOUTHERN HIGH PLAINS
ALONG FRONT TO ENHANCE CONVECTION CHANCES AGAIN. THIS SURFACE WAVE
TO KEEP THE FRONT NEAR SE IL THIS WEEKEND AND KEEP CHANCES OF
CONVECTION GOING THRU SUNDAY AND AS UPPER LEVEL TROF MOVES INTO IL
THEN. TEMPS COOLING BACK TO NORMAL THIS WEEKEND. DRY...LESS HUMID
AND SEASONABLE TEMPS PREVAIL FROM SUNDAY NIGHT THROUGH WED WITH
ZONAL UPPER LEVEL FLOW PREVAILING AND SURFACE HIGH PRESSURE NEAR IL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

KELLY/HUETTL
Hazardous weather outlook, Aug 25, 10:22 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1022 AM CDT WED AUG 25 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-252200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1022 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT MAINLY
ALONG AND WEST OF A SHELBYVILLE TO BLOOMINGTON LINE. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF EAST CENTRAL AND
SOUTHEAST ILLINOIS. DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES
WILL BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A COUPLE OF UPPER AIR DISTURBANCES WILL LIFT NORTHEAST ACROSS THE
REGION TODAY AND TONIGHT. THESE DISTURBANCES WILL INTERACT WITH THE
WARM AND HUMID AIRMASS IN PLACE ACROSS THE REGION AND PRODUCE
THUNDERSTORMS. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL POTENTIALLY CAUSING LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL DISTURBANCES WILL MOVE THROUGH ILLINOIS BETWEEN THURSDAY
NIGHT AND SUNDAY...BRINGING MORE THUNDERSTORMS TO THE REGION. SOME OF
THESE STORMS COULD ALSO BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT THROUGH
MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

EH/KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:02 PM CDTSevere Thunderstorm WarningILXMorgan, Scott58 min
Aug 25, 2:01 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon59 min
Aug 25, 2:49 PM CDTFlash Flood WarningILXSchuyler6 hr
Aug 25, 3:07 PM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
Aug 25, 3:42 PM CDTFlash Flood WarningILXMason6 hr
Aug 25, 4:07 PM CDTSevere Thunderstorm WarningILXMason38 min
Aug 25, 4:30 PM CDTFlash Flood WarningILXMenard6 hr
Aug 25, 5:37 PM CDTFlash Flood WarningILXLogan, Sangamon6 hr
Aug 25, 5:52 PM CDTFlash Flood WarningILXDeWitt, McLean, Macon6 hr
Aug 25, 5:55 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon65 min
Aug 25, 6:40 PM CDTFlash Flood WarningILXChristian6 hr
Aug 25, 6:45 PM CDTFlash Flood WarningILXTazewell6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.